Electrocardiographic changes due to citalopram intoxication in apatient with Wolf Parkinson White syndrome and the sodiumbicarbonate treatment


Creative Commons License

Çağdaş Ayvaz D. N.

Diğer, ss.27-28, 2007

  • Yayın Türü: Diğer Yayınlar / Diğer
  • Basım Tarihi: 2007
  • Sayfa Sayıları: ss.27-28

Özet

ntroduction:Childhood depression is seen mostly in adolescence and canlead to suicide. Suicide cases generally are in the form of drug intoxication.Here, we present a girl with Wolf Parkinson White (WPW) syndrometaking overdose of citalopram, a frequently used selective serotoninreuptake inhibitor, which was prescribed for depression. Changes onelectrocardiography (ECG) were documented.Methods:A 15-year-old girl was admitted to the emergency departmentbecause of taking high dose of citalopram (720 mg). After activatedcharcoal  administration  and  performing  gastric  lavage,  she  washospitalized.  Because  of  the  prolongation  of  QRS  complex  andcorrected QT interval (QTc), she was consulted to pediatric cardiologydepartment.  The  ECG  revealed  that  heart  rate  was  72/min,  PRinterval was 0.10 milliseconds, QRS complex was wide (0.14 msn),and there was delta wave at the beginning of the QRS complex.On Holter monitorization, there were attacks of sinus tachycardia,which could not be differentiated from supraventricular tachycardia.NaHCO3 infusion, an agent used to normalize the electrocardiographicchanges  due  to  citalopram,  was  performed.  NaHCO3  (50  mEq)intravenous  bolus  and  NaHCO3  (150  mEq)  intravenous  infusion(75 mL/h) were given. ECG analysis was performed to show thechanges (Table 1).Results:Citalopram’s  cardiotoxic  metabolite,  didesmethylcitalopram,prolongs the QTc and causes fatal arrhythmias. Doses greater than600  mg  cause  ECG  abnormalities  like  prolongation  of  the  QTcinterval and the QRS complex, nonspecific ST-T changes, and sinustachycardia. These ECG changes increase the risk of arrhythmia. Inthe present case, there were prolongations of QRS complex and QTc.These  are  seen  also  in  WPW  syndrome  and/or  with  citalopramintoxication. The JTc, in order not to see the effect of preexcitationand to see the effect of NaHCO3 independently, was also analyzed. Ascitalopram is a lipophilic compound, the QRS, QTc, and JTc periodsprogressively increased. After NaHCO3 treatment, progressive decreasewas documented.

Conclusions:Here, we showed the effects of citalopram and NaHCO3on ECG. We also showed that NaHCO3 can also be used for patientswith WPW syndrome for resolving ECG changes due to citalopramintoxication